Illinois, 2025Tornado and Flash Flood in Illinois, May 19, 2025
May 19, 2025 · NWS LSX · 6 events in 4 counties and zones
A mesoscale convective complex rolled through Illinois during the late evening of May 19th. Severe reports spanned from west-central Illinois through the Metro-East and into southern Illinois where a brief tornado touched down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex rolled through Illinois during the late evening of May 19th. Severe reports spanned from west-central Illinois through the Metro-East and into southern Illinois where a brief tornado touched down. Luckily no injuries or fatalities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 5:19 PM CST, 3 hours 36 minutes earlier. Its key messages:
- Widespread thunderstorms are expected this evening, some of which could be strong to severe with damaging winds, large hail, and a few tornadoes. There is also a subsequent conditional risk of locally heavy rainfall and isolated flash flooding overnight.
- A few strong to severe thunderstorms are possible again Tuesday afternoon/early evening, but the overall risk is lower than this evening.
Area forecast discussion, May 19, 5:19 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Mon May 19 2025
.KEY MESSAGES...
- Widespread thunderstorms are expected this evening, some of
which could be strong to severe with damaging winds, large hail,
and a few tornadoes. There is also a subsequent conditional
risk of locally heavy rainfall and isolated flash flooding
overnight.
- A few strong to severe thunderstorms are possible again Tuesday
afternoon/early evening, but the overall risk is lower than
this evening.
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 252 PM CDT Mon May 19 2025
A warm front currently stretches from just north of Kansas City
through central MO and into far southwestern IL. This front will
continue to lift slowly northward across more of the CWA, marking
the northern limit of richer low-level moisture and instability.
With bouts of surface heating, short-term model guidance advertise
MLCAPE of 2000+ J/kg extending to near the warm front by this
evening.
Thunderstorms, including supercells, are already ongoing
across northeastern OK/southeastern KS early this afternoon, with
thunderstorms only increasing in coverage across the western half of
MO in association with a passing shortwave trough and minimal
convective inhibition. As a result, thunderstorms will likely be
growing upscale into one or more MCSs that track northeastward
across the CWA, reaching central MO as early as 22z. Ahead of these
thunderstorms, more isolated thunderstorms are possible within broad
low-level isentropic ascent; however, the strength of these
thunderstorms may be limited early by a weakness in mid-level winds
and effective wind shear with an amplifying, immediately upstream
ridge. Through this evening, deep-layer and effective wind shear
will increase to 35 to 50 kt with some low-level hodograph
curvature, sufficient for a mixed mode of multicell/QLCS and a few
transient supercells. Considering convective mode, damaging winds,
large hail, and a few tornadoes all remain hazards with severe
thunderstorms. The greatest threat is across central MO, decreasing
gradually eastward across the Mississippi River with instability
generally decreasing with time and with north/east extent. The
longevity of the severe thunderstorm threat will also depend on how
quickly thunderstorms overturn instability and propagate across the
CWA but the general consensus is for the threat to wane around 04 to
05z. With favorable ingredients for high rainfall rates (i.e., deep-
warm cloud depths 10 to 12 kft and anomalous PWAT over 1.6") as
well, isolated flash flooding is possible where any thunderstorm
training or backbuilding can take place. The heavy rainfall/flash
flood threat is largely conditional on a favorable interaction
between a southerly LLJ and the southern flank of any MCS in the
absence of pre-existing boundary aligned with the southwesterly deep-
layer flow.
With a more potent upper-level trough pivoting across the Mid-
Mississippi River Vally Tuesday morning, at least scattered showers
and thunderstorms could be ongoing, depending on how much
instability is available. However, by midday/afternoon, the axis of
the trough will already be lifting to the northeast, limiting
confidence in coverage of redeveloping thunderstorms in the presence
of a weak capping inversion beneath a subtle dry conveyor belt and
veering surface winds ahead of a weak cold front. Therefore, the
highest HREF probabilities of measurable rainfall (40 to 60 percent)
are along/east of the Mississippi River within relatively stronger
ascent. Conversely, most short-term model guidance indicate that the
dry conveyor belt combined with residual moisture and heating will
support around 1000 J/kg of MLCAPE during the afternoon with around
40 kt of effective wind shear. Therefore, thunderstorms may organize
into a few transient supercells and/or small thunderstorm clusters,
some of which could be severe and capable damaging winds, large
hail, and perhaps a brief tornado during the afternoon/early evening.
Pfahler
&&
.LONG TERM... (Wednesday through Next Monday)
Issued at 252 PM CDT Mon May 19 2025
Quieter, drier, and more tranquil conditions will prevail Wednesday
into Friday as upper-level cyclone flow becomes established across
the Mid-Mississippi River Valley in response to longwave troughing
over the Great Lakes and Northeast. This pattern will also usher a
cool airmass (850-hPa temperatures below 10th percentile) into the
region upon steady low-level CAA, resulting in below average
temperatures.
Global model guidance are in agreement that a relatively more active
pattern will return to the central CONUS over the weekend as upper-
level flow transitions to broadly anticyclonic/quasi-zonal with
multiple mid-level perturbations/shortwave troughs exciting rounds
of showers and thunderstorms, possibly organized into MCSs that
track near a wavering front. Although there is uncertainty on the
track and frontal location, the highest probabilities of MUCAPE of
750+ J/kg and 24-hour rainfall are to the southwest of the CWA,
decreasing confidence that our CWA will see the most significant
impacts from this pattern. Similarly, with the CWA on the cool side
of the front in the majority of solutions, temperatures will remain
below average through the weekend.
Pfahler
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 604 PM CDT Mon May 19 2025
Showers and thunderstorms have developed over western Missouri
this afternoon and are slowly approaching KCOU/KJEF at the start
of the TAF period. Some of the thunderstorms will be intense,
including hail, gusty winds, frequent lightning and the potential
for tornadoes. The most intense thunderstorms are covered by
3-hour tempo groups with +TSRA and bookended by SHRA to convey the
high chances (80-90%) for rainfall to continue after the initial
line passes.
Thunderstorms clusters will generally be oriented north to south
and track eastward with individual cells moving northeast. The
progression of the activity will bring it into KUIN around 01-02z
and the metro TAF around and after 02z. Thunderstorms are likely
to gradually weaken with the loss of diurnal instability
overnight. However, a few strong to severe thunderstorms will
remain embedded within the broader field of convection. Any of the
thunderstorms could result in MVFR/IFR conditions with isolated
pockets of LIFR in the strongest thunderstorms. Any LIFR should
remain brief as thunderstorms move over and away from airfields.
Ceilings may bounce between MVFR/VFR Tuesday in the early morning
period with a few showers wrapping in behind the system.
Additional thunderstorms are possible Tuesday afternoon, but it
remains isolated/widely scattered and largely along and east of
the Mississippi River. Metro terminals are on the western fringes
of anticipated development and monitored in the event prevailing
groups are to carry TSRA for a short duration late in the period.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 19, 1:58 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Mon May 19 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Mon May 19 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected tonight. Some thunderstorms could be
strong to severe with hazards including damaging winds, large hail,
and a few tornadoes. There is also a conditional risk of locally
heavy rainfall and isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms on Tuesday. A few thunderstorms
could be strong to severe during the afternoon and early evening.
There is a chance of thunderstorms late Friday through Sunday across
portions of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Pfahler
In the hours before
Local storm report, May 19, 7:58 PM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
858 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Hail Saint Ann 38.73N 90.38W
05/19/2025 M1.75 Inch St. Louis MO 911 Call Center
&&
MFLocal storm report, May 19, 8:00 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 1 NNE Berkeley 38.75N 90.33W
05/19/2025 M1.50 Inch St. Louis MO Trained Spotter
&&
MaplesLocal storm report, May 19, 8:01 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
901 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail Florissant 38.80N 90.32W
05/19/2025 M1.00 Inch St. Louis MO Trained Spotter
&&
MaplesLocal storm report, May 19, 8:04 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
904 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM Hail 1 N Florissant 38.81N 90.33W
05/19/2025 M2.00 Inch St. Louis MO Trained Spotter
Observer estimated wind gusts around 40 mph.
&&
MaplesLocal storm report, May 19, 8:06 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Hail Hazelwood 38.78N 90.36W
05/19/2025 M1.00 Inch St. Louis MO Trained Spotter
&&
MaplesLocal storm report, May 19, 8:09 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
909 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail 1 NW Hazelwood 38.79N 90.37W
05/19/2025 E1.25 Inch St. Louis MO Public
&&
MFEvent by event
3 thunderstorm wind, 1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Adams
- When
- May 19, 8:55 PM CST
- Where
- Adams County, 1.74 mi NW of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -91.050
Thunderstorm winds downed a tree and branches onto the roadway near the intersection of State Highway 104 and East 2400th Street southeast of Liberty.
Hail, Adams
- When
- May 19, 8:57 PM CST
- Where
- Adams County, 2.61 mi SE of Quincy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.900, -91.370
Thunderstorm Wind, Madison
- When
- May 19, 9:22 PM CST
- Where
- Madison County, 0.88 mi NE of Melville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.940, -90.220
Thunderstorm winds knocked numerous tree limbs down and caused minor cosmetic damage to a home.
Flash Flood, Adams
- When
- May 19, 9:59 PM CST
- Where
- Adams County, 1.78 mi N of Quincy to 1.94 mi N of Quincy
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.956, -91.397
An emergency manager reported a subject stuck in her car in a foot of flood water between 12th Street and 18th Street on Seminary Road.
Thunderstorm Wind, Pike
- When
- May 19, 10:10 PM CST to 10:29 PM CST
- Where
- Pike County, 3.2 mi E of Pike to 1.06 mi E of Pittsfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -90.970
Thunderstorm winds downed a tree which blocked traffic along Spring Lake Road near Atlas. Near Pittsfield, a tree fell on a vehicle.
Tornado, Randolph
- When
- May 19, 11:21 PM CST to 11:22 PM CST
- Where
- Randolph County, 1.98 mi S of Prairie du Rocher to 1.59 mi S of Prairie du Rocher
- Rating
- EF1
- Path length
- 0.45 mi
- Path width
- 25 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.051, -90.102
A brief tornado touched down just south of Prairie du Rocher, destroying an outbuilding before heading north-northeast. From there the tornado caused tree damage and damaged another farm outbuilding before dissipating just southwest of Route 155.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Flash Flooding and Flood in Alabama, May 19, 2025$112,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event
- Hail and Damaging Winds in Kansas, May 19, 20251.75 in hail · 49 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264702, 1264704, 1264715, 1264709, 1264714, 1264716.